North Carolina, 2017

Tornado in North Carolina, May 23, 2017

May 23, 2017 · NWS RAH · 1 event in 1 county or zone

A significant impulse ejected northeast, moving atop a quasi-stationary wavy frontal zones that extended from the Deep South into the Carolinas. A surface wave and|a 40 to 50 kt low-level jet accompanied the impulse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A significant impulse ejected northeast, moving atop a quasi-stationary wavy frontal zones that extended from the Deep South into the Carolinas. A surface wave and|a 40 to 50 kt low-level jet accompanied the impulse. A low-topped supercell developed|along the surface wave and produced an EF-1 tornado in Sampson County. The EF-1 tornado produced non-continuous damage along a 13 mile path from Autryville to just NE of Salemburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 2:20 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 23, 2:20 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
320 PM EDT Tue May 23 2017

.SYNOPSIS...
A series of low pressure systems will cross central NC through mid-
week, causing periods of showers and thunderstorms. Improving
weather conditions are anticipated by late in the week.

&&

.NEAR TERM /today through tonight/...
As of 320 PM Tuesday...

...Flood watch has been extended through Wednesday night ...

Mid-level perturbations, embedded within the deep cyclonic flow
around the digging upper low centered over MN/IA and associated long
wave trough encompassing much of the central/eastern CONUS, will
continue to eject northeastward, atop a quasi-stationary frontal
zone bisecting the SE states. With high PWAT of 1.5-1.8"(150 to 200
percent of normal and near daily record values) continuing to pool
along this complex frontal zone through tonight, the threat of
flooding will persist, with the next batch of moderate to heavy rain
expected to move into the area this afternoon as the next prominent
upper level disturbance(s) moving into the region. With the approach
of this disturbance, a wave of low pressure will develop along the
front, which will serve to strengthen the low-level moisture
convergence, particularly along and just on the cool side of the
frontal zone where low-level f-gen will be maximized. Additional
storm total amounts of 1-2" are likely with locally higher totals
probable.

Review of 24 hour rainfall totals over the past 24 hours indicate
two areas of heavy rainfall:  1)Across the Sandhills and southern
coastal plain where yesterdays convection produced an expansive area
of 1 to 2 inches with some localized higher amounts up to 3 to 3.5
inches; 2) More localized/isolated 1 to 2 inches across portions of
Forsyth and Guilford counties. In between these two areas, 24 hour
rainfall amounts have generally been around 0.50". While the two
highlighted areas above will likely be most susceptible to flooding,
heavy rainfall of 2 to 3 inches in a short period of time could
cause flooding anywhere, thus flood watch will continue for all of
central NC. The threat of the heavy rain and flooding looks to be
over aoa 06z, once the upper disturbance pushes NE of the area.

Hampered by widespread cloud cover and rain, severe threat will be
isolated and confined to the southern coastal plain(Sampson/Wayne
counties), weak to moderate buoyancy developing east of the sfc low
combined with strengthening effective shear of 40 to 50 kts could
support a non-zero threat for an isolated tornado and straight line
damaging winds.

Highs ranging from the mid/upper 60s NW to mid/upper 70s SE. Lows
tonight 58-65.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 225 PM Tuesday...

An initially neutral to slightly positively-tilted longwave trough
from eastern Canada to the southern Plains, including an embedded
mid-upper low over the mid Mississippi Valley/upper Midwest at 12Z
Wednesday, will migrate eastward and assume an increasingly negative-
tilt as it pivots across the Carolinas and middle Atlantic states by
Thursday and Thursday night.

A complex pattern will result at the surface on Wednesday and
Thursday. A frontal zone will likely be draped northeast to
southwest marking the southern periphery of weak ridging/CAD/low
overcast extending across most of Virginia and North Carolina at the
start of the day Wednesday then extending Northwestward as a warm
front to a low over the western Ohio Valley.

That front, acting as the edge of the CAD regime, and focus for
convection, will then likely retreat northward with a narrow wedge
of a warm sector airmass through southern and perhaps portions of
eastern portions of the area during the day Wednesday, then through
the remainder of central North Carolina early Wednesday night, all
immediately ahead of a triple point low that will develop and
migrate across the western Carolinas very late Wednesday afternoon
and Wednesday night. Initial CAD conditions, and subsequent
convection along the retreating warm front, will tend to slow the
retreat of the unstable warm sector and north boundary for any
severe threat through much of Wednesday, such that any strong to
severe potential will likely remain from Wadesboro to Goldsboro and
Rocky Mount and points southeast. That unstable warm sector should
then surge Northward through the remainder of central North Carolina
early Wed night, immediately ahead of the triple point low, yielding
brief, but likely sufficient, weak destabilization to support
surface-based QLCS storms capable of producing both swaths of
damaging straight line winds and isolated tornadoes along embedded
mesovortices/bows/lewps. The cold/occluded front will cause the warm
sector and associated severe threat to collapse eastward and through
the Coastal Plain late Wednesday night.

Brief drying and clearing will be probable through early midday
Thursday, but clouds will redevelop with heating, with an additional
band or bands of convection in fast, cyclonic, and Cold Air
Advection bearing flow aloft, which will spread northeastward across
central North Carolina through late afternoon.  The western edge may
result in a strongly forced line of storms along the eastern
periphery of focused forcing for ascent accompanying the
aforementioned upper trough/low. Cold temperatures and steep lapse
rates aloft will favor small hail in even marginally strong cores;
and a 50-70 kt South-southwesterly speed max on eastern fringe of
the upper trough will support organized storm modes, including low-
topped (splitting) supercells, given long and relatively straight
forecast hodographs, which would be capable of producing severe hail
and damaging straight line winds.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 225 PM Tuesday...

Dry conditions will return by Thursday night, as the upper trough
lifts away and weak high pressure expands across the sern states
through early Sat. A warm front will develop newd across the central
Appalachians later Saturday and across the Middle Atlantic states by
Sunday, with a return to warmer and more humid conditions, and a
chance of convection over the weekend into early next week.

&&

.AVIATION /18Z Tuesday through Sunday/...
As of 240 PM Tuesday...

Upper level disturbances overunning a quasi-stationary frontal zone,
with anomalously moist air in place, will result in a continuation
of adverse aviation conditions through Wednesday night as a series
of low pressure waves track along the front. Ceilings are expected
to remain LIFR to IFR through the period, with visibilities
decreasing to IFR to MVFR in the heavier rain showers. Additionally,
with the wavy frontal zone bisecting the area, expect
erratic/variable winds at central NC terminals. The heaviest rain is
expected to impact the terminals between 21Z to 06z. Although there
will be a lull in precip/convection until the arrival of the next
surface wave late Wednesday afternoon/evening ceilings are expected
to remain IFR to MVFR.

A closed upper low digging into the southern Appalachians Wednesday
night will bring another round of heavy showers and a few
potentially strong thunderstorms to the area late Wednesday
afternoon/evening, lingering into the predawn morning hours on
Thursday.  Improvement to mostly VFR is expected by midday Thu,
although scattered afternoon showers generating MVFR conditions are
possible. VFR conditions should return for Fri/Sat as a weak high
pressure ridge extends into the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...MWS/Franklin
LONG TERM...MWS/Franklin
AVIATION...CBL
Hazardous weather outlook, May 23, 2:50 AM EST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
350 AM EDT Tue May 23 2017

NCZ007>011-021>028-038>041-073>076-240900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Stanly-Montgomery-Moore-Lee-
350 AM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms are possible early Wednesday
night. The main severe weather hazards will be damaging straight line
winds and perhaps an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again Wednesday. Spotters
are encouraged to report rainfall totals over two inches.

NCZ042-043-077-078-083>086-088-089-240900-
Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
350 AM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms are possible Wednesday
afternoon through early Wednesday night. The main severe weather
hazards will be damaging straight line winds and perhaps an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again Wednesday. Spotters
are encouraged to report rainfall totals over two inches.

In the hours before

Local storm report, May 23, 1:19 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       3 S BELEWS CREEK        36.20N 80.07W
05/23/2017  M1.85 INCH       FORSYTH            NC   COCORAHS

            OBSERVER ALSO NOTED HE HAD 2.43 INCHES SINCE
            1:30 AM ON MAY 22 (AN APPROXIMATE 36 HOUR
            DURATION). THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

&&

KC

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sampson

When
May 23, 3:38 PM EST to 4:17 PM EST
Where
Sampson County, 0.57 mi E of Autryville to 2.37 mi NE of Mt Pleasant
Rating
EF1
Path length
13.74 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
35.000, -78.640

At approximately 4:38 PM EDT, a tornado touched down just west of |highway 24 on the west side of Autryville, where it produced tree |damage as well as destroying one mobile home and taking the roof off |of another near Mills Street and East Clinton Street. The tornado |then briefly lifted before descending again near the Autryville |Volunteer Fire Department, which was severely damaged as the garage doors |blew in, and ripped a large portion of roof off. Two of their fire engines and one fire truck were covered in rubble. The tornado lifted then touched down again on the northeast side of Autryville, near Johnson Tanner Lane, where several homes were |damaged. The tornado lifted again, doing little additional damage until touching down again near McGee Church Road, where it destroyed a vacant turkey house and snapped numerous trees and power poles. It then dissipated at approximately 5:17 PM EDT. There were no fatalities and only one minor injury reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyThe tornado archive for North Carolina, 2017Warnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698052.